Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 3, NWS Atlanta, GA

January 2, 2020Cobb County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 2, 2020, 7:23 PM EST for Cobb County, Georgia. It was in force for 118 min.

The area

The outline as issued.

The facts

Issued
Jan 2, 2020, 7:23 PM EST (00:23 UTC)
Expired
Jan 2, 2020, 9:21 PM EST
In force
118 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 71 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Allatoona Creek at Stilesboro Road near Acworth (MAHG1). The gauge peaked at 13.48 ft at Jan 2, 2020, 8:00 PM EST.

actionminormoderate5101501/0201/0301/04
Action stage
11 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02393419, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

027 
WGUS42 KFFC 030023
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
723 PM EST Thu Jan 2 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Allatoona Creek near Mars Hill affecting Cobb County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC067-031422-
/O.NEW.KFFC.FL.W.0003.200103T0023Z-000000T0000Z/
/MAHG1.1.ER.200103T0000Z.200103T0000Z.000000T0000Z.UU/
723 PM EST Thu Jan 2 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Allatoona Creek near Mars Hill.
* From this evening until further notice.
* At 7 PM Thursday the stage was 12.7 feet...and 
  rising.
* Flood stage is 13 feet.
* At 13 feet...Flood Stage is reached. Minor flooding begins in the
  woodlands and fields near the creek upstream and downstream from 
  the gage on Stilesboro Road.
  

&&

LAT...LON 3396 8467 3396 8474 3405 8474 3405 8468 3399 8465


$$
1 follow-up statement
370 
WGUS82 KFFC 030221
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
921 PM EST Thu Jan 2 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Allatoona Creek near Mars Hill affecting Cobb County

 
GAC067-030251-
/O.CAN.KFFC.FL.W.0003.000000T0000Z-200103T0221Z/
/MAHG1.1.ER.200103T0000Z.200103T0115Z.200103T0150Z.UU/
921 PM EST Thu Jan 2 2020

The Flood Warning is cancelled for
  The Allatoona Creek near Mars Hill.
* This takes effect immediately.
* At 9PM Thursday the stage was 12.7 feet...and falling.
* Flood stage is 13 feet.
* The creek/river will continue to fall.
* At 13 feet...Flood Stage is reached. Minor flooding begins in the
  woodlands and fields near the creek upstream and downstream from 
  the gage on Stilesboro Road.

  

&&

LAT...LON 3396 8467 3396 8474 3405 8474 3405 8468 3399 8465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 2, 6:36 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 2, 6:36 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
636 PM EST Thu Jan 2 2020

.PREV DISCUSSION... /Issued 251 PM EST Thu Jan 2 2020/

SHORT TERM /Tonight through Friday Night/...
Main concerns are likelihood of heavy rain and strong/svr convection
thru Friday.

Initial round of moderate rain today a little bit lower than
forecast. Based on what has fallen so far and forecast, event total
accumulations (12Z this morning thru 12Z Sat) expected to range from
0.5 to 2.5 inches with the highest amounts still occurring in the far
NW. Will likely see some minor flooding in far NW counties so no
plans to cancel or modify the flood watch.

As mentioned earlier, SPC expanded marginal risk area a bit for both
day 1 and 2 outlooks. While temps have been a little cooler than
forecast here, the source region for low level heat/moisture over
Srn AL and northern Gulf still somewhat warm. Based on expected
MLCAPE and 0-1km shear, ingredients most likely to come together
over westcentral 9A-3P and spread east into rest of middle GA and SE
CWA counties noon-8P. Not seeing a strong signal of severe storms in
hires model reflectivity or updraft helicity. Tornado threat
probably even lower than system last weekend, which produced no
severe weather. Isolated damaging wind main threat, and even that
appears limited.

Showers expected to linger all Fri night as SW flow and moisture
axis slow to leave but heavier rain more likely in the evening
tapering off after 10 P.

SNELSON

LONG TERM /Saturday through Thursday/...
No major changes made to the extended forecast. The heavy rain in
the short term will be coming to an end at the beginning of the
long term with drier air pushing in from the west by Saturday
morning. This will force the main flow of rain and the frontal
system east of the region. Wrap- around precip on the backside of
the surface low- pressure will be possible for north Georgia
through Saturday evening/night. As colder near- surface air
rushes into the forecast, a slight chance for some light snow
flurries will be possible Saturday night for portions of north
Georgia, especially in higher elevations, with no accumulations
expected at this time.

The forecast area is then expected to dry out for a couple days,
with high pressure moving into the region Sunday and Monday with
above normal temperatures...as in highs in the 50s to low 60s.

Following Monday, the forecast becomes much less certain with
discrepancies in the models. The next shortwave system is
expected on Tuesday through Wednesday, but differences between
timing of the trough, moisture flux ahead of the trough, and the
deepness of the will lead to quiet different forecasts of surface
conditions on the local level. Therefore, current forecast calls
for at least a slight chance of precip in this timeframe with the
likely timing on late Tuesday. Averaged temperatures again call
for slightly above average temps with highs in the 50s to low 60s.

Thiem/01

&&

.AVIATION...
00Z Update...
Band of heavier rainfall has shifted north of ATL and IFR cigs
have improved. This should be short lived, and do expect another
round of heavier rain and IFR cigs overnight. Winds will also try
and shift around to the SW right around 06z. Cigs and vsbys will
continue to be impacted by the widespread rainfall through most of
tomorrow...tapering off only after 00Z SAT.

//ATL Confidence...00Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          47  65  53  59 /  70  90  80  30
Atlanta         49  65  52  56 /  80  90  80  30
Blairsville     46  60  46  50 /  90  90  80  50
Cartersville    50  62  49  53 /  80  90  80  40
Columbus        60  71  54  61 /  70  90  80  20
Gainesville     45  62  51  55 /  80  90  80  40
Macon           56  73  55  62 /  70  90  80  20
Rome            50  62  49  52 /  90  80  80  40
Peachtree City  51  66  51  56 /  80  90  80  30
Vidalia         58  78  60  67 /  30  50  70  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for the following zones:
Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Walker...
Whitfield.

&&

SHORT TERM...SNELSON
LONG TERM....01
AVIATION...NListemaa
Hazardous weather outlook, Jan 2, 2:45 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
245 PM EST Thu Jan 2 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
245 PM EST Thu Jan 2 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flood Watch remains in effect through Friday evening for far
northwest Georgia where moderate to occasionally heavy rainfall
will produce up to 2.5 inches of rain.  Persistent, heavy rainfall
could lead to flooding of creeks, streams and rivers, as well as
roadways and low-lying areas.

Isolated thunderstorms will also be possible across portions of
westcentral Georgia late this afternoon and tonight. No severe
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Heavy rain will taper off Friday and Friday night from west to east,
but runoff from earlier rain could produce rises and continued
flooding, mainly in northwest Georgia.

Isolated strong to possibly severe storms will be possible over
westcentral and middle Georgia Friday into the early evening and
could produce damaging winds.

There is also a slight chance for snow flurries over far north
Georgia on the backside of the storm system late Saturday and
Saturday night, especially in higher elevations. No accumulation or
impacts are expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:17 PM ESTRiver Flood WarningFFCForsyth, Fulton48 hr
Jan 2, 11:31 PM ESTRiver Flood WarningFFCForsyth4 hr
Jan 3, 6:12 AM ESTDense Fog AdvisoryFFCBanks, Barrow, Bartow, Cherokee, Clarke, Cobb and 19 more4 hr
Jan 3, 8:29 AM ESTRiver Flood WarningFFCGwinnett7 hr
Jan 3, 8:38 AM ESTSpecial Weather StatementFFCMeriwether, Troup37 min
Jan 3, 8:45 AM ESTSpecial Weather StatementFFCClayton, DeKalb, Fayette, Fulton30 min
Jan 3, 9:15 AM ESTSpecial Weather StatementFFCDeKalb, Henry, Rockdale30 min
Jan 3, 9:17 AM ESTSpecial Weather StatementFFCMeriwether, Spalding28 min
Jan 3, 9:45 AM ESTSpecial Weather StatementFFCChattahoochee30 min
Jan 3, 10:25 AM ESTSpecial Weather StatementFFCButts, Jasper, Morgan35 min
Jan 3, 11:24 AM ESTRiver Flood WarningFFCGwinnett61 min
Jan 3, 12:54 PM ESTSpecial Weather StatementFFCMacon36 min
Jan 3, 1:08 PM ESTSpecial Weather StatementFFCWilkes37 min
Jan 3, 1:21 PM ESTSpecial Weather StatementFFCJasper24 min
Jan 3, 1:33 PM ESTSpecial Weather StatementFFCHouston27 min
Jan 3, 1:35 PM ESTSpecial Weather StatementFFCCrisp25 min
Jan 3, 1:41 PM ESTSpecial Weather StatementFFCGreene, Morgan34 min
Jan 3, 1:50 PM ESTSpecial Weather StatementFFCMacon, Schley25 min
Jan 3, 1:55 PM ESTSpecial Weather StatementFFCJasper35 min
Jan 3, 2:01 PM ESTSpecial Weather StatementFFCCrisp, Dooly29 min
Jan 3, 2:13 PM ESTSpecial Weather StatementFFCWilkes32 min
Jan 3, 2:26 PM ESTSpecial Weather StatementFFCDodge, Pulaski34 min
Jan 3, 2:37 PM ESTSpecial Weather StatementFFCWashington, Wilkinson23 min
Jan 3, 3:20 PM ESTSpecial Weather StatementFFCWilcox25 min
Jan 3, 3:43 PM ESTSpecial Weather StatementFFCCrisp32 min
Jan 3, 3:48 PM ESTRiver Flood WarningFFCGwinnett, Walton3 hr
Jan 3, 3:57 PM ESTSpecial Weather StatementFFCTwiggs33 min
Jan 3, 4:55 PM ESTSpecial Weather StatementFFCLaurens35 min
Jan 3, 5:54 PM ESTSpecial Weather StatementFFCJefferson21 min
Jan 3, 6:00 PM ESTTornado WarningFFCJefferson15 min
Jan 3, 6:27 PM ESTSpecial Weather StatementFFCLaurens33 min

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.